Heavy Snow, Ashtabula
- When
- January 15, 12:00 AM EST to 7:00 PM EST
- Where
- Ashtabula forecast zone
- Property damage
- $75,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.896, -80.759 (the zone’s center; the record gives no point)
Cold westerly winds blowing across Lake Erie caused lake effect snow showers to develop around midnight. These snow showers intensified during the morning hours and continued through the afternoon.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
Cold westerly winds blowing across Lake Erie caused lake effect snow showers to develop around midnight. These snow showers intensified during the morning hours and continued through the afternoon. This activity finally dissipated during the evening hours. Total accumulations ranged from 6 to 8 inches in western Lake County to around a foot in eastern Lake County and northern Ashtabula County. Wind gusts as high as 25 mph caused some blowing and drifting with visibilities reduced to near zero at times.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jan 14, 9:18 PM EST, 2 hours 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 918 PM EST TUE JAN 14 2003 QUICK UPDT FOR MINOR CHGS. LE SHSN CONTG WITH WLY FETCH ACRS LERI. SNOWFALL AMNTS SO FAR HAVEN/T BEEN ALL THAT IMPRESSVE BUT WL KEEP HEADLINE GOING NW PA AND INCR SNOW AMNTS A LTTL FOR ERI LAKESHORE. FURTHER W A MIX OF CLDS AND CLRG CONTG ACRS FA. N TO S OREINTED BAND OF SN MAKING EWD PROGRESS ACRS FA THIS EVE AND SHOULD BE MOVG INTO KCLE AND KMFD AREAS NXT HR OR SO. WL GET A DUSTING AT MOST FM THIS AREA. FURTHER W WL KEEP A MENTION OF FLURRIES WITH SKIES BCMG P/C LATER ON. TEMPS IN BALLPARK. .CLE... OH...NONE. PA...NONE. KUBINA
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-141315- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 619 AM EST TUE JAN 14 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO AND A PORTION OF NORTHWESTERN PENNSYLVANIA. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
The national radar mosaic for the moment the first event began.
2 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, January 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5339407, 5339408.